Hail, Yuma
- When
- August 19, 4:28 PM MST
- Where
- Yuma County, 4.82 mi E of Vernon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.940, -102.190
Thunderstorms produce isolated hail up to golf ball size in northeast Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce isolated hail up to golf ball size in northeast Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 4:21 PM MST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 521 PM MDT Mon Aug 19 2019 .SHORT TERM...(This evening through Tuesday) Issued at 223 PM MDT Mon Aug 19 2019 Brought down high temperatures a little in the northeastern part of the area due to cloud cover sticking a little longer. High temperatures will be in the 90s across the Tri-State area with dewpoints in the 60s and 70s. Current satellite imagery shows cumulus off to our west and southwest. The main concern today will be with a chance for a few spotty showers and thunderstorms developing this afternoon and evening. A lee cyclone is cyclone is currently situated over the western part of the forecast area and a frontal boundary is draped through the east-central Colorado and northwestern Kansas. As far as severe potential, any storms that do develop will have a potential to produce gusty winds and some hail. Looking at steep low level lapse rates of 7-9 C/km, 700-500 mb lapse rates will be around 9 C/km, and DCAPE values will be in the 1500+ J/kg range. Initiation of storms will potentially be around the Kansas-Colorado border with a more favorable environment to the north and west. For the overnight hours, there is a concern for some patchy fog north of the front. Main question will be where the placement of the front will be. .LONG TERM...(Tuesday through Monday) Issued at 202 PM MDT Mon Aug 19 2019 For the extended period...the region will continue to see an upper level ridge at 500 mb amplified over the central Plains for the mid week period. The ridge eventually breaks down and sets up over the southwest portion of the country by the upcoming weekend into next week. This shift will allow for a general SW flow aloft to transition to more zonal for the latter portion of the period. Compared to the previous runs of the GFS/ECMWF...the latest version is showing a bit more weakness in the upper ridge into the southern portion of the country. This is going to allow several shortwaves to affect the area...versus being shunted away in previous runs. The first system will affect the area beginning on Tuesday. The shortwave will interact with a surface front...allowing for the creation of storms during the afternoon/evening hours as the upper system works east. While the track of the shortwave is a bit north of the CWA where best instability will lie...enough remains over the CWA to warrant mention of Marginal Risk for areas along/north of Interstate 70. Threats with this event will include hail/wind...and even locally heavy rainfall given high PW values over the area. For Wednesday...remnants of the surface front remain over the region. Instability along the front by the afternoon could trigger a few strong to severe storms. Previous mentioned threats are possible again. Trailing precipitation remains Wednesday night into Thursday. Thursday night into Friday night...slight chances for storms again with low pressure set up over the Front Range and ridge to the east. As low moves off the Front Range going into the first half of the weekend...storm chances diminish but increase for the latter half as low stalls as a boundary over the Plains...providing a focus for a few storms to develop. For temps...daytime highs will range from mainly the mid 80s to lower 90s. Some areas near 80F by midweek...affected by clouds/precip. Overnight lows...mainly 60s with a few upper 50s in NW CWA. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 515 PM MDT Mon Aug 19 2019 At this time, vfr conditions are expected through the period. For Kgld, through 14z south winds of 6 to 10 knots are expected. From 08z to 14z there will be 6SM BR. The winds will become light and variable at 14z before shifting back to the southeast at 10 knots around 22z. For Kmck, the threat for isolated thunderstorms is there through 05z. However, confidence is low that these will affect the site so left it dry. Southeast winds near 8 knots will shift to the east at 6 knots around 03z. From 08z to 19z the winds will be light and variable. Also from 08z to 14z, there will be 6SM BR. Will monitor for the next taf forecast to see if that will need to be lowered. At 19z the winds will be come east at 8 knots. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...AW LONG TERM...JN AVIATION...BULLER
Hazardous Weather Outlook National Weather Service Goodland KS 237 PM MDT Mon Aug 19 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-202045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 237 PM MDT Mon Aug 19 2019 /337 PM CDT Mon Aug 19 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... This afternoon and evening, a few strong to severe storms will be possible across the Tri State region. Any storms that develop will have the potential to produce gusty winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Tuesday through Wednesday night, locally heavy rainfall and severe thunderstorms may occur across the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT MON AUG 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM DENSE FOG 4 WSW BREWSTER 39.34N 101.45W
08/19/2019 SHERMAN KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT MON AUG 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM DENSE FOG GRAINFIELD 39.11N 100.47W
08/19/2019 GOVE KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT MON AUG 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 AM DENSE FOG 15 SE GOVE 38.81N 100.29W
08/19/2019 GOVE KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT MON AUG 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM DENSE FOG 2 E MCCOOK 40.20N 100.58W
08/19/2019 RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
0753 AM DENSE FOG TRENTON 40.18N 101.01W
08/19/2019 HITCHCOCK NE NWS EMPLOYEE
QUARTER MILE VISIBILITY REPORTED IN TRENTON.
0605 AM DENSE FOG 2 E MCCOOK 40.20N 100.59W
08/17/2019 RED WILLOW NE ASOS
QUARTER MILE VISIBILITY REPORTED.
0741 AM DENSE FOG 3 ENE MAX 40.13N 101.35W
08/19/2019 DUNDY NE NWS EMPLOYEE
CORRECTS PREVIOUS DENSE FOG REPORT FROM 3
ENE MAX. VISIBILITY DOWN TO A QUARTER MILE
OR LESS ON HIGHWAY 34.
0712 AM DENSE FOG 5 SSE MAX 40.05N 101.36W
08/19/2019 DUNDY NE PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
0533 PM HAIL BENKELMAN 40.05N 101.53W
08/17/2019 E0.70 INCH DUNDY NE LAW ENFORCEMENT
REPORTED PEA TO DIME SIZE HAIL.
0520 PM TSTM WND GST 4 W WALLACE 38.92N 101.67W
08/17/2019 M41 MPH WALLACE KS MESONET
THUNDERSTORM OUTFLOW. MESONET STATION K5WLC
US-40 - 2 MI. W OF WALLACE.
0812 AM DENSE FOG 4 WSW BREWSTER 39.34N 101.45W
08/19/2019 SHERMAN KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
0815 PM HAIL 7 S RULETON 39.24N 101.88W
08/17/2019 E0.70 INCH SHERMAN KS PUBLIC
VIA FACEBOOK.
0451 PM TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
08/17/2019 M59 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
0449 PM TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
08/17/2019 M58 MPH SHERMAN KS ASOS
ASOS STATION KGLD GOODLAND.
0728 AM DENSE FOG 7 SSE SELDEN 39.45N 100.51W
08/19/2019 SHERIDAN KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
0802 AM DENSE FOG ATWOOD 39.81N 101.04W
08/19/2019 RAWLINS KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
0754 AM DENSE FOG MCDONALD 39.79N 101.37W
08/19/2019 RAWLINS KS PUBLIC
1.5 CITY BLOCK VISIBILITY FOG. VIA FACEBOOK.
0727 AM DENSE FOG WINONA 39.06N 101.25W
08/19/2019 LOGAN KS PUBLIC
100 YARD VISIBILITY FOG. VIA FACEBOOK.
0853 AM DENSE FOG 1 E HILL CITY 39.37N 99.83W
08/19/2019 GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
0753 PM TSTM WND GST 1 E HILL CITY 39.37N 99.83W
08/17/2019 M43 MPH GRAHAM KS ASOS
ASOS STATION KHLC HILL CITY.
0832 AM DENSE FOG 15 SE GOVE 38.81N 100.29W
08/19/2019 GOVE KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
0819 AM DENSE FOG GRAINFIELD 39.11N 100.47W
08/19/2019 GOVE KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
0756 AM DENSE FOG DRESDEN 39.62N 100.42W
08/19/2019 DECATUR KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
0717 AM DENSE FOG JENNINGS 39.68N 100.29W
08/19/2019 DECATUR KS PUBLIC
LESS THAN 1/4 MI VISIBILITY FOG. VIA
FACEBOOK.
0459 PM TSTM WND GST 3 W BIRD CITY 39.76N 101.59W
08/17/2019 M45 MPH CHEYENNE KS MESONET
MESONET STATION DW4654 BIRD CITY.
0455 PM NON-TSTM WND GST SAINT FRANCIS 39.77N 101.80W
08/17/2019 M40 MPH CHEYENNE KS AWOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM
SAINT FRANCIS. AWOS STATION KSYF ST. FRANCIS
CITY.
0445 PM TSTM WND DMG SAINT FRANCIS 39.77N 101.80W
08/17/2019 CHEYENNE KS EMERGENCY MNGR
EM REPORTED WINDOWS BLOWN IN AT TRUCK STOP.
STRONG WINDS REPORTED BUT OTHER CONTRIBUTING
FACTORS AT TIME UNKNOWN.
0402 PM HAIL 13 NW SAINT FRANCIS 39.90N 101.97W
08/17/2019 E1.25 INCH CHEYENNE KS PUBLIC
DELAYED REPORT RELAYED VIA LAW ENFORCEMENT.
0345 PM HAIL 12 W SAINT FRANCIS 39.79N 102.03W
08/17/2019 E0.88 INCH CHEYENNE KS TRAINED SPOTTER
UP TO NICKEL SIZED HAIL. TIME APPROXIMATED
FROM RADAR AND SPOTTER.
0345 PM HAIL 13 W SAINT FRANCIS 39.78N 102.05W
08/17/2019 E1.75 INCH CHEYENNE KS TRAINED SPOTTER
UP TO GOLF BALL SIZED HAIL.
0734 AM DENSE FOG WRAY 40.08N 102.22W
08/19/2019 YUMA CO PUBLIC
100 YARD VISIBILITY FOG. VIA FACEBOOK.
0347 PM HAIL 9 SSE BEECHER ISLAND 39.76N 102.08W
08/17/2019 E0.75 INCH YUMA CO TRAINED SPOTTER
UP TO PENNY SIZE AT THIS TIME.
0339 PM HAIL 9 SSE BEECHER ISLAND 39.76N 102.08W
08/17/2019 E0.50 INCH YUMA CO TRAINED SPOTTER
LOTS OF PEA TO HALF INCH SIZED HAIL.
0400 PM HAIL 10 S BONNY RESERVOIR 39.47N 102.18W
08/17/2019 E0.70 INCH KIT CARSON CO TRAINED SPOTTER
TIME ESTIMATED BY RADAR.
0943 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
08/16/2019 M66 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
1033 PM HAIL 9 NNE KIT CARSON 38.89N 102.72W
08/17/2019 E1.00 INCH CHEYENNE CO CO-OP OBSERVER
PENNY TO QUARTER SIZED HAIL.
0630 PM HAIL KIT CARSON 38.76N 102.80W
08/16/2019 E0.50 INCH CHEYENNE CO TRAINED SPOTTER
PEA TO HALF INCH HAIL REPORTED. HEAVY RAIN
AND LOTS OF LIGHTNING. POWER OUT AT
RESIDENCE.
&&Special Weather Statement
National Weather Service Goodland KS
505 PM MDT Mon Aug 19 2019
COZ090-192330-
Yuma County CO-
505 PM MDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
530 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Haigler, or 13 miles southeast of Wray, moving
north at 10 mph.
Half inch hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
Beecher Island.
LAT...LON 4000 10206 3993 10205 3987 10205 3987 10219
3999 10221
TIME...MOT...LOC 2304Z 165DEG 10KT 3991 10212
DDTSpecial Weather Statement
National Weather Service Goodland KS
528 PM MDT Mon Aug 19 2019
COZ090-200000-
Yuma County CO-
528 PM MDT Mon Aug 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
600 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Wray, moving northwest at 10 mph.
Penny size hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
Beecher Island.
This includes Highway 385 between mile markers 229 and 240.
LAT...LON 4004 10206 3995 10205 3988 10205 3987 10227
4003 10236
TIME...MOT...LOC 2327Z 142DEG 9KT 3995 10218
DDTThe Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 23:30 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853325, 853326, 853327.